(Last Updated On: October 30, 2018)

Authors: Sri Vitayani, Ade Indriyani

Abstract

Introduction: Dapsone hypersensitivity syndrome (DHS) is an allergic reaction caused by dapsone, one of the components in the WHO leprosy multidrug therapy (MDT), which usually occurs in the fourth-eighth week of the treatment. It is characterized by generalized erythema and scaling accompanied with mild pruritus. Laboratory examination shows peripheral blood abnormalities and abnormal hepatobiliary function.

Case Report: We report a case of a 20-year old male with DHS after 6-week treatment with WHO MDT-MB. Clinically, there was generalized erythema with scaling and mild pruritus followed by musculoskeletal pain at the lower extremities. Leukocytosis and increased liver function were found in the laboratory examination. The treatment included cessation of the MDT-MB, especially dapsone, and administration of methylprednisolone, ketorolac, ranitidine, neurotropic agents, and cetirizine. After one week, the skin lesion resolved and the laboratory results resumed normal state.

Conclusion: DHS is a rare complication of MDT among leprosy patients. However, great precaution must be given especially to those with family history of sulfone. Prompt diagnosis and corticosteroid treatment are essential to achieve good prognosis.

 

Citation

 

Keywords

Dapsone, Hypersensitivity, Leprosy

More Articles

A randomized, double-blind, comparative study on the safety and efficacy of virgin coconut (Cocos nucifera l.) oil against 1% hydrocortisone lotion as an anti-inflammatory and antipruritic preparation for mosquito reactions

  Authors: Uy, Veronica S, MD; Gracia B. Teodosio, MD, FPDS; Ma. Teresita G. Gabriel, MD, FPDS; Mary Catherine T. Galang, MD; Mohammad Yoga A. Waskito, MD; Johannes F. Dayrit, MD, FPDS     Abstract Background: Virgin coconut oil (VCO) has been reported...

read more